Clinical Question: Topamax and Seroquel in a Woman with Bipolar Disorder Planning to Breastfeed

Clinical Question: Topamax and Seroquel in a Woman with Bipolar Disorder Planning to Breastfeed

A clinician asks:  “I am a psychiatrist treating a patient with Bipolar Disorder on Seroquel and Topamax. I would like to know what information is available regarding the safety of these medications to the infant if used during breastfeeding.”

With regard to topiramate (Topamax), there is relatively little information on breastfeeding.  One case series included five women with epilepsy treated with topiramate during pregnancy and lactation.  Breastfed infants had very low topiramate concentrations, and no adverse effects were observed in the infants.

The literature includes a handful of case reports assessing the use of quetiapine (Seroquel) in breastfeeding women.  The largest series included six women treated with multiple medications, including quetiapine.  Levels of quetiapine were typically low in the breast milk and infant serum.  Four of the six infants showed normal development; two of the children had mild developmental delays.  It is not clear if these delays were a result of exposure; however, it is reassuring to note that in the two children showing mild delays, estimated levels of quetiapine exposure through breast milk were not higher than in the children with no delays.  Based on the limited number of case reported in the literature (a total of 8 mother-infant pairs), there appears to be low levels of infant exposure to quetiapine through the breast milk, and no clear association between adverse outcome and exposure has been observed.

Clearly more research is required to assess the safety of these drugs in nursing infants, and decisions regarding the use of these drugs in breastfeeding women involve a careful consideration of the risks and benefits. For women with bipolar disorder, breastfeeding raises concerns for another reason.  The sleep deprivation associated with exclusively breastfeeding a new infant may be destabilizing for those with bipolar disorder and may precipitate a relapse during this vulnerable time.

Ruta Nonacs, MD PhD

5 Comments

  1. Connie Harris,PharmD December 2, 2009 at 11:49 am

    We had a similar case at my hospital – yesterday in fact. Mom is only 10 days post partum and seems to be destabilizing. Her quetiapine dose was minimal (12.5-25 mg prn) (may need to be increased), and risperidone at 1 mg/d was her other med – so with the two drugs dosed really low breastfeeding was considered to be compatible. She is considering using formula instead because of the sleep issues, and her vulnerability at this time. For more stable women we have used formula at night and breastfeeding in the daytime.

  2. Callista December 24, 2009 at 8:31 pm

    Thanks for the helpful information. I’m Bipolar and TTC. I was on Seroquel and 3 others but I’ve gone off them to conceive.

  3. Marilyn Wilson April 5, 2011 at 3:56 pm

    Exclusive breastfeeding is NOT associated with sleep depreviation. PLease consider looking at references from Kathleen Kendall-Tackett, James McKenna and others.

  4. feb December 25, 2013 at 6:22 pm

    anyone on latuda and breastfeeding? is it safe for baby ? any help is really appreciated thanks

  5. Lais October 21, 2015 at 2:28 am

    Thank you! I know this is where I’m meant to be! I love everything about pregnancy/birth and am constantly reading everything I can get my hands on, and talking to moms everywhere I go about their experiences. It’s so great when someone comes to me for information and I can steer her in the direction she needs. It’s extremely rewarding to be making a difference!

Leave A Comment